North Dakota, 2004

Hail and Damaging Wind in North Dakota, August 2, 2004

August 2, 2004 · NWS FGF · 12 events in 5 counties and zones

11 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 1:15 AM CST, 26 minutes earlier.

Area forecast discussion, Aug 2, 1:15 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
215 AM CDT MON AUG 2 2004

.DISCUSSION...

07Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH
DAKOTA WITH ASSOCIATED INVERTED TROUGH AXIS NORTHWARD INTO EASTERN
NORTH DAKOTA. FURTHER WEST HIGH PRESSURE WAS EVIDENT VICINITY SOUTHERN
SASK PROVINCE INTO MONTANA WITH STRONG PRESSURE RISES EVIDENT OVER
EASTERN MT/WESTERN ND. LATEST WATER VAPOR IMAGERY INDICATED STRONG
UPPER LEVEL JET RACING SOUTHEAST OVER SOUTHERN CANADA WITH REGION
IN FAVORABLE RIGHT REAR QUAD I.E. ENHANCED (UPPER LEVEL DIVERGENCE)
LARGE SCALE ASCENT. EXAMINATION OF KMVX RADAR SHOWED CONVECTION FIRING
OVER NORTHERN HALF OF CWFA WEST OF THE VALLEY IN THE VICINITY OF
ENHANCED MOISTURE FLUX CONVERGENCE/RESPECTABLE INSTABILITY VALUES.

SHORT TERM...
EXPECT AREA OF LOW PRESSURE AND ASSOCIATED BOUNDARY WITH FEATURE TO
SLOWLY SAG SOUTHWARD DURING THE NEXT 24 TO 48 HOURS AS HIGH PRESSURE
OVER SOUTHERN CANADA BUILDS INTO THE NORTHERN PLAINS. EXPECT CONVECTION
TO END FROM NORTHWEST TO SOUTHEAST AS DAY WEARS ON TODAY AS VORTICITY
MAXIMA AND INVERTED TROUGH SHUNT OFF TO THE EAST. NEXT CONVECTIVE
CHANCE APPEARS TO BE ON TUESDAY. BIG DIFFERENCES NOTED WITH MODELS
WITH NEXT SYSTEM. ETA IS WEAKER AND LESS ROBUST ON QPF VALUES WHILE
GFS ON THE OTHERHAND IS SLOWER AND MUCH STRONGER WITH THE VORTICITY
MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE. FOR NOW WILL STICK
WITH CONTINUITY WITH LOW POP THREAT FOR AREAS ALONG AND WEST OF
A DEVILS LAKE TO FARGO LINE. IN CONTRAST IT APPEARS NORTHERN PORTION
OF CWFA COULD SEE SOME SUNSHINE AND COOLER TEMPERATURES ON TUESDAY.
NO CHANGES TO EXTENDED ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Aug 1, 5:05 AM CST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CDT SUN AUG 1 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011353-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
605 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
HIGHWAY2 WHILE A SLIGHT RISK OF THUNDER IS FORECASTED ELSEWHERE ACROSS
THE REGION. STRONG INSTABILITY COUPLED WITH INCREASING MOISTURE FLUX
CONVERGENCE AHEAD OF NEXT UPSTREAM SHORTWAVE TROUGH OVER BRITISH
COLUMBIA WILL HELP TO TRIGGER THUNDERSTORMS ACTIVITY BY LATE EVENING
OVER THE AREA.

THUNDERSTORMS SHOULD BEGIN ALONG AND WEST OF THE RED RIVER VALLEY
AFTER 9PM AND THEN TRACK EASTWARD INTO MINNESOTA DURING THE REMAINDER
OF THE OVERNIGHT. ANY SEVERE STORM WILL CAPABLE OF PRODUCING LARGE
HAIL...WIND DAMAGE AND ISOLATED TORNADOES ACROSS THE SOUTH IN THE
MODERATE RISK AREA.

THE CAUSE FOR ALL THIS UNSETTLED WEATHER IS LOW PRESSURE OVER SOUTH
DAKOTA AND ASSOCIATED WARM FRONTAL BOUNDARY. THIS FEATURE IS EXPECTED
TO LIFT NORTHWARD LATER TODAY AND TONIGHT IN THE FORM OF AN INVERTED
TROUGH. THIS TROUGH SHOULD INTERACT WITH INSTABILITY IN PLACE ALONG
WITH AN APPROACHING UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE REGION ON MONDAY
ENDING FROM WEST TO EAST IN THE AFTERNOON. ADDITIONAL THUNDERSTORM
CHANCES LOOM ON THE HORIZON TUESDAY AND AGAIN FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BERG

The radar

The Fargo/Grand Forks radar (KMVX), 79 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Griggs

When
August 2, 1:41 AM CST
Where
Griggs County, 12 mi W of Cooperstown
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
47.450, -98.367

Hail, Griggs

When
August 2, 1:55 AM CST to 2:05 AM CST
Where
Griggs County, 6 mi S of Cooperstown
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.367, -98.117

The ground was white with hail.

Hail, Griggs

When
August 2, 1:55 AM CST
Where
Griggs County, 3 mi N of Hannaford
Measured
1.5 in hail
Reported by
NEWSPAPER
Coordinates
47.350, -98.183

Large hail shredded a wheat field. The hail was still visible on the ground toward the noon hour.

Hail, Richland

When
August 2, 2:00 AM CST
Where
Richland County, 3 mi ENE of Walcott
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.567, -96.867

Hail, Richland

When
August 2, 2:15 AM CST
Where
Richland County, 2 mi NNW of Abercrombie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.483, -96.733

Hail, Barnes

When
August 2, 2:20 AM CST
Where
Barnes County, Pillsbury
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.200, -97.783

Hail, Steele

When
August 2, 2:20 AM CST
Where
Steele County, 1 mi N of Luverne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.267, -97.950

Thunderstorm Wind, Steele

When
August 2, 2:20 AM CST
Where
Steele County, Luverne
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.250, -97.950

Five trees in one yard were blown over, one tree hit the house and two cars. Power was also knocked out and other trees were damaged.

Hail, Cass

When
August 2, 2:45 AM CST
Where
Cass County, Page
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.150, -97.583

Hail, Griggs

When
August 2, 4:00 AM CST
Where
Griggs County, 10 mi WSW of Hannaford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.267, -98.383

Hail, Barnes

When
August 2, 4:10 AM CST
Where
Barnes County, 5 mi NNE of Wimbledon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.233, -98.417

Hail, Barnes

When
August 2, 4:30 AM CST
Where
Barnes County, 10 mi N of Valley City
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
47.067, -98.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420778, 5420681, 5420776, 5420682, 5420683, 5420684, 5420685, 5420777, 5420686, 5420687, 5420688, 5420689.